Jump to content
Guests can now reply in ALL forum topics (No registration required!) ×
Guests can now reply in ALL forum topics (No registration required!)
In the Name of God بسم الله
Sign in to follow this  
Your-Best-Friend

Side Effects Of "paracetamol"

Recommended Posts

'You could kill yourself without knowing it':

Warning over hidden danger of taking too much Paracetamol

By Jenny Hope

Last updated at 7:41 AM on 23rd November 2011

  • Risk of dying from liver failure higher from accidental overdose than deliberate suicide attempts
  • Paracetamol is a safe and effective painkiller when the correct amount is taken

article-0-0AFCB85E000005DC-564_233x423.jpg

Warning: It is too easy to 'top up' the dose of paracetamol without realising the dangers, say researchers

Taking too much paracetamol in pills and cold remedies could kill you, warn British researchers.

Victims of ‘staggered’ overdoses often fail to realise the amount they are taking could be fatal over a few days, they say.

Experts have also pointed out, however, that many of us will be taking paracetamol or combination remedies containing the drug this winter to combat colds and flu, and that it is a safe and effective painkiller when the correct amount is taken.

A study shows the risk of dying from liver failure is higher from accidental overdose than deliberate suicide attempts.

This is because people report feeling unwell to GPs or accident and emergency departments without knowing the cause, making it difficult to diagnose and treat in time.

It is too easy to ‘top up’ the dose without realising the dangers, they warn.

Eight 500mg tablets a day – the equivalent of 4g – should be the maximum daily dose.

In the study, a team led by Dr Kenneth Simpson analysed data from 663 patients who had been admitted to the Edinburgh Royal Infirmary between 1992 and 2008 with liver damage caused by paracetamol.

They found 161 people with an average age of 40 had taken a staggered overdose, usually to relieve stomach and back pain, headache or toothache.

Two out of five died from liver failure – a higher fatality rate than recorded for deliberate overdosing, says a report in the British Journal of Clinical Pharmacology.

Dr Simpson, of Edinburgh University and the Scottish Liver Transplantation Unit, said staggered overdoses can occur when people have pain and repeatedly take a little more paracetamol than they should.

He said: ‘They haven’t taken the sort of one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up and the effect can be fatal.

‘They are often taking paracetamol for pain and they don’t keep track of how much they’ve consumed over a few days.

article-0-0EE86F5900000578-355_468x357.jpg

‘But on admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at greater risk of dying than people who had taken single overdoses.’

Hospital doctors may find low levels of paracetamol in the blood of people suffering from staggered overdoses even though they are at high risk of liver failure and death. Dr Simpson said some people reacted worse to a lower dose than others, with high alcohol consumption exacerbating the problem – and it was not possible to identify them in advance.

He said 10g was the lowest amount in the study leading to death while 24g over 24 hours was a recognised fatal dose.

‘The safest thing to do is monitor how much you’re taking and do not exceed eight 500mg tablets in a day,’ he said.

Normal quantities of the drug are broken down harmlessly by the body but excessive amounts can accumulate in the liver, leading to irreversible damage.

http://www.dailymail.co.uk/news/article-2064964/Warning-hidden-danger-taking-Paracetamol.html#ixzz1ec6oRZnZ

Share this post


Link to post
Share on other sites

Are paracetamol/panadol same?

Actually Paracetamol is a drug generic (the name you see in brackets under the medicine/brand name).

And YES, all Panadol, Paracetamol, Disperol, etc. are of the same generic "Paracetamol".

For headache, use Ponstan (Mefanamic Acid), its good with much less side effects. You can also use Dispirin.

Share this post


Link to post
Share on other sites

You can also use Dispirin.

Well Dispirin/ Aspirin is a blood thinner, and i m asked by many doctors to avoid it as much as i can. Whenever I gt a migraine attack, I usually go for Panadol.

Be it aspirin/dispirin/panadol/paracetamol, all these drugs have more or less the same side-effects on Human Health.

May Allah protect us from these diseases.

Wassalam

Share this post


Link to post
Share on other sites

Aspirin, Paracetamol and Ibuprofen are completely different drugs, that do not interact with each other, but have different uses. Aspirin thins your blood, Paracetamol is a general painkiller, and Ibuprofen is a painkiller mixed with anti inflammatory.

And this article is a non issue - basically, its telling you not to overdose. Overdosing on Oxygen and Water kills, does that mean you should stop it?

Share this post


Link to post
Share on other sites

(bismillah)

(salam)

In the US, that liver damaging drug is called acetaminophen. So stay away from that acetaminophen as much as possible.

Share this post


Link to post
Share on other sites

Join the conversation

You are posting as a guest. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...